Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Mar 30, 1998, 8:18 PM CST for Clinton County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 8:18 PM CST (02:18 UTC)
- Expired
- Mar 30, 1998, 9:05 PM CST
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Clinton County, IA
The radar
The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:45 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
| Mar 30, 3:45 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
977 WFUS1 KMLI 310220 RRA TORMLI IAC045-310305- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 818 PM CST MON MAR 30 1998 * TORNADO WARNING FOR CLINTON COUNTY - EAST CENTRAL IOWA * UNTIL 905 PM CST * SOME LOCATIONS AFFECTED BY THIS TORNADO DELMAR AROUND 825 PM CST CHARLOTTE AROUND 830 PM CST GOOSE LAKE AROUND 835 PM CST BRYANT AROUND 835 PM CST ANDOVER AROUND 840 PM CST * AT 816 PM CST...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 26 MILES WEST OF CLINTON OR 8 MILES SOUTHWEST OF DELMAR MOVING NORTHEAST AT 45 MPH. GO TO THE BASEMENT AND GET UNDER A WORKBENCH OR STURDY PIECE OF FURNITURE. IF NO BASEMENT IS AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR ARKELL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Mar 30, 2:25 PM CST, 5 hours 53 minutes earlier.
Area forecast discussion, Mar 30, 2:25 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 PM CST MON MAR 30 1998 STRONG BUT SLOW MOVING CDFNT ACROSS EAST CENTRAL IOWA THIS AFTN WILL BE ALMOST STATIONARY INTO TONIGHT...OR EVEN RETROGRADE WESTWARD FROM IOWA NORTHWARD...AS LOW MOVES NORTH FROM OKLAHOMA AND DEEPENS. THIS WILL KEEP FOCUS OF HVY RAIN PROBABLY W OF MISSISSIPPI RIVER TONIGHT...SHIFTING N AND E ON TUES. CHC SVR TONIGHT... WITH GOOD CHC EXCEEDING FF GUID IN SOME LOCATIONS ON IOWA SIDE. CWA DRY SLOTTED ON TUESDAY AS CDFNT BEGINS TO MOVE EAST ACROSS AREA. HWVR...LEFT FRONT QUAD OF STRONG UPPER JET...ALONG WITH COLD POOL ALOFT... WILL PROVIDE SOLID THREAT OF SEVERE. CID 53/++ DBQ 52/++ MLI 56/++ BRL 56/++ ARKELL
In the hours before
Local storm report, Mar 30, 2:50 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0209 PM 4 W VINTON IA 1.75 INCH HAIL 03/30/98 BENTON GOLFBALL SIZE HAIL 0244 PM MANCHESTER IA IA 1.00 INCH HAIL 03/30/98 DELAWARE PHILIP
Local storm report, Mar 30, 2:50 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0209 PM 4 W VINTON IA 1.75 INCH HAIL 03/30/98 BENTON GOLFBALL SIZE HAIL 0244 PM MANCHESTER IA IA 1.00 INCH HAIL 03/30/98 DELAWARE PHILIP
Local storm report, Mar 30, 6:36 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0616 PM FAIRFIELD IA 60 MPH WIND GUST
03/30/98 JEFFERSON ESTIMATED 60 MPH WIND GUST
NEAR FAIRFIELD
JDHLocal storm report, Mar 30, 6:36 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CST MON MAR 30 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0616 PM FAIRFIELD IA 60 MPH WIND GUST
03/30/98 JEFFERSON ESTIMATED 60 MPH WIND GUST
NEAR FAIRFIELD
JDHLocal storm report, Mar 30, 8:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 810 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0758 PM YARMOUTH IA 0.75 INCH HAIL 03/30/98 DES MOINES DIME TO PENNY SIZE HAIL JDH
Local storm report, Mar 30, 8:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 810 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0758 PM YARMOUTH IA 0.75 INCH HAIL 03/30/98 DES MOINES DIME TO PENNY SIZE HAIL JDH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:18 PM CST | Severe Thunderstorm Warning | DVN | Jefferson | 32 min |
| Mar 30, 6:56 PM CST | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 44 min |
| Mar 30, 7:34 PM CST | Severe Thunderstorm Warning | DVN | Des Moines, Henry | 46 min |
| Mar 30, 7:48 PM CST | Severe Thunderstorm Warning | DVN | Cedar | 47 min |
| Mar 30, 8:33 PM CST | Tornado Warning | DVN | Jackson | 47 min |
| Mar 30, 8:36 PM CST | Severe Thunderstorm Warning | DVN | Lee | 49 min |
| Mar 31, 3:50 PM CST | Severe Thunderstorm Warning | DVN | Scott | 35 min |
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.